Mississippi, 2007

Tornado and Damaging Wind in Mississippi, July 7, 2007

July 7, 2007 · NWS JAN · 2 events in 2 counties and zones

A rare mid summer early morning storm complex moved across Mississippi and produced one tornado and some minor winds damage. The atmosphere this morning had very strong winds for July and this provided enough wind shear to spawn a weak tornado just southeast of Decatur.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A rare mid summer early morning storm complex moved across Mississippi and produced one tornado and some minor winds damage. The atmosphere this morning had very strong winds for July and this provided enough wind shear to spawn a weak tornado just southeast of Decatur.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 7, 3:28 AM CST, 5 hours 40 minutes earlier.

Area forecast discussion, Jul 7, 3:28 AM CST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
428 AM CDT SAT JUL 7 2007

.DISCUSSION...TODAY THROUGH SUNDAY...RADAR THIS MORNING SHOWS A
RATHER LARGE AREA OF MODERATE TO OCCASIONALLY HEAVY RAINFALL ACROSS
THE NORTHERN PORTION OF THE CWA ALONG A DEFORMATION AXIS...WITH A
LINE OF SHOWERS STRETCHING FROM CENTRAL MISSISSIPPI SOUTHWEST INTO
EAST CENTRAL LOUISIANA.  THIS IS ALL ASSOCIATED WITH A SLOW
NORTHEASTWARD MOVING AREA OF LOW PRESSURE CURRENTLY CENTERED OVER
NORTH CENTRAL LOUISIANA.  WITH A SOUPY AIRMASS ALREADY IN PLACE OVER
THE AREA...PRECIPITABLE H2O VALUES ABOVE 2 INCHES AND DEW POINTS IN
THE LOWER 70S...COUPLED WITH SOME HEATING...I EXPECT SHOWERS ALONG
WITH SOME ISOLATED THUNDERSTORMS TO BASICALLY BE THE CALL OF THE DAY
TODAY ACROSS MUCH OF THE FORECAST AREA AS THE LOW CONTINUES ITS
NORTHEASTWARD TRACK THROUGH THE DAY.

AS A RESULT...I UPPED POPS IN AREAS MAINLY ALONG AND EAST OF
INTERSTATE 55 FOR TODAY.  IN ADDITION...GIVEN THIS MOISTURE RICH
AIRMASS OVER THE AREA...HEAVY RAINFALL IS POSSIBLE WHICH COULD
RESULT IN THE PONDING OF WATER ON ROADWAYS AS WELL AS THE
OVERFLOWING OF DITCHES AND CULVERTS WHICH COULD CAUSE SOME MINOR
FLOODING IN POOR DRAINAGE AREAS.  THIS IS HIGHLIGHTED IN THE HWO.
IVE PONDERED A FLASH FLOOD WATCH THIS MORNING...BUT WILL HOLD OFF
FOR RIGHT NOW GIVEN THAT THE ACTIVITY IS MOVING.  HOWEVER...IF HEAVY
CONVECTION DEVELOPS AND BEGINS TRAINING OVER AREAS...ONE MAY BE
NEEDED.

THE RAIN SHOULD BEGIN TO SLOWLY END FROM THE WEST TO EAST THROUGHOUT
THE DAY TODAY AS THE LOW EXITS TO THE NORTHEAST.  A FEW SHOWERS
COULD HANG ON IN THE EAST LATE TONIGHT...BUT THE MAJORITY OF THE
AREA WILL BE RAIN FREE BY MIDNIGHT.  BEHIND THE LOW...SOME SLIGHTLY
DRIER AIR WILL FILTER INTO THE AREA FROM THE NORTHWEST ALLOWING THE
AIRMASS TO DRY OUT A BIT CAUSING RAIN CHANCES PLUMMET FOR SUNDAY...
WITH ONLY A CHANCE OF RAIN REMAINING IN THE SOUTH WHERE THE AIRMASS
WILL REMAIN A LITTLE MORE MOIST.

AS FAR AS TEMPERATURES ARE CONCERNED...WITH THE WIDESPREAD RAIN AND
CLOUDS OVER THE AREA TODAY FOR MOST OF THE DAY TODAY...I BUMPED
HIGHS THIS AFTERNOON DOWN A DEGREE OR TWO IN MOST PLACES.  AS FOR
LOWS TONIGHT...I BUMPED TEMPERATURES UP IN MANY LOCATIONS...WHICH
BRINGS THEM MORE IN LINE WITH THOSE OF THE MET...AS I THINK THE MAV
IS OVER PLAYING THIS DRIER AIRMASS AND NOT TO MENTION MOST AREAS
STILL HAVING FAIRLY DAMP GROUND CONDITIONS.  FOR BASICALLY THE SAME
REASONING AS JUST STATED I ALSO BUMPED HIGHS DOWN A FEW DEGREES ON
SUNDAY...MAINLY IN THE NORTH...BRINGING THEM MORE IN LINE WITH THOSE
OF THE MET...LOWER 90S. /19/

SUNDAY NIGHT THROUGH NEXT SATURDAY...OVERALL...THE MED RANGE/LONG
TERM PORTION OF THE FORECAST WILL OFFER LESS CHANCES OF RAIN FOR THE
MIDDLE PART OF THE WEEK BEFORE CHANCES INCREASE IN TIME FOR NEXT
WEEKEND. FOR MON-WED...THE AREA WILL SEE INCREASING MID LEVEL
HEIGHTS AS A DECENT MID/UPPER LEVEL RIDGE BUILDS OFF THE SE COAST
AND STRETCHES WESTWARD ACROSS THE GULF. OF THE 3 DAYS...MON LOOKS TO
OFFER THE BEST RAIN CHANCES WITH SCT STORMS ACROSS THE CWA. THE MAIN
REASON FOR THESE BETTER PRECIP CHANCES WILL BE THAT THERE WILL BE
SOME H85 THETA E ADV AS BETTER S/SW LOW LEVEL FLOW DEVELOPS ON THE
WESTERN PERIPHERY OF THE STRENGTHENING RIDGE. BY TUE-WED...LOW LEVEL
MOISTURE REMAINS QUITE HIGH...BUT THE AIRMASS IS MORE STAGNANT WITH
NO REAL MOISTURE ADV REGIME SETTING UP. ALSO DURING TUE-WED...MID
LEVEL HEIGHTS WILL BE INCREASING FROM 591 DM TO 594 DM WITH A SMALL
MID LEVEL CAP EVIDENT ON FORECAST MODEL SOUNDINGS. EXPECT ONLY
ISO/SCT (20-30%) TYPE DIURNAL PRECIP CHANCES.

BY THU...MID/UPPER RIDGE LOOKS TO RELAX AS A MORE PRONOUNCED TROUGH
DROPS OUT OF THE S PLAINS WHICH WILL BE THE BEGINNING OF A FAIRLY
SUBSTANTIAL E TROUGH. THIS WILL PLACE THE CWA IN A GENERAL NW FLOW
PATTERN WITH THE SEMBLANCE OF A FRONTAL BOUNDARY IN THE AREA BETWEEN
FRI-SUN. DETAILS OF COURSE WILL DRIVE THE DAY-TO-DAY WX...BUT SAID
PATTERN/SET UP SUGGESTS THE POTENTIAL FOR A FEW CONVECTIVE EVENTS
SOME OF WHICH WILL LIKELY CONTAIN SVR STORMS. WITH NEARLY ALL
EXTENDED GUID SUGGESTING SUCH A SCENARIO...HAVE OPTED TO START
TWEAKING POPS UPWARD FOR FRI-SAT...MAINLY N HALF. WILL NOT MENTION
ANY SVR POTENTIAL IN HWO AT THIS POINT...WILL WAIT FOR CONFIDENCE TO
INCREASE OVER THE NEXT COUPLE OF DAYS AND MORE MODEL RUNS.

AS FOR TEMPS...WITH INCREASING S FLOW AND GOOD SFC MOISTURE
LINGERING...WILL KEEP MORNING LOWS GENERALLY IN THE LOWER/MIDDLE
70S. FOR THE MOST PART...GUID OFFERS THOSE VALUES WITH THE EXCEPTION
BEING FOR MON-TUE. DURING THE FIRST PART OF THE WEEK...SOME SITES
ARE IN THE UPPER 60S AND HAVE TWEAKED UPWARD. AS FOR HIGHS...GUID
INCREASES THE AREA TO THE LOWER 90S FOR THE FIRST HALF OF THE WEEK.
HAVE ACCEPTED THOSE VALUES AS THE AREA WILL HAVE TO EVAP WET SOILS
BEFORE CRANKING UP THE HEAT. FOR THE SECOND HALF OF THE WEEK INTO
SAT...GUID STARTS TO COME DOWN ON TEMPS. NOT SURE THAT WILL BE THE
CASE A THE CWA WILL BE AHEAD OF A SFC FRONT WHICH TYPICALLY OFFERS
THE WARMEST DAYS BEFORE THE FRONT WOULD PASS. LOW LEVEL FLOW ALSO
VEERS AND BECOME MORE WESTERLY WHICH ALWAYS MEANS AT LEAST MID 90S
THIS TIME OF YEAR. DUE TO THIS...HAVE INCREASED HIGHS CLOSER TO
CLIMO AND ENSEMBLE MEANS...STILL A BIT CONSERVATIVE...BUT SHOULD BE
IN THE RIGHT DIRECTION. /CME/

&&

.AVIATION...SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE OVER
MUCH OF THE AREA THROUGHOUT THE DAY TODAY.  THIS ACTIVITY WILL CAUSE
MVFR CONDITIONS AT MOST TAF SITES THROUGH THE DAY...WITH LOCALLY
IFR/LIFR CONDITIONS POSSIBLE WHERE HEAVIER CONVECTION OCCURS.
CONDITIONS WILL BEGIN TO IMPROVE LATER THIS AFTERNOON BEGINNING IN
THE WEST AND CONTINUING THROUGH THE EAST AS THE EVENING PROGRESSES.
HOWEVER...MVFR TO LOCALLY IFR CONDITIONS WILL AGAIN BE POSSIBLE AS A
RESULT OF FOG LATE TONIGHT AND INTO EARLY SUNDAY MORNING. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       83  70  92  73 / 100  20  11  10
MERIDIAN      84  70  92  70 / 100  31  16  10
VICKSBURG     84  70  93  72 /  78  14  11  12
HATTIESBURG   87  71  93  72 /  75  21  30  15
NATCHEZ       84  70  90  73 /  58  14  26  14
GREENVILLE    84  68  91  73 /  46   9   5  14
GREENWOOD     83  68  92  72 /  90  12   4  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

SHORT TERM:19
LONG  TERM: CME
Hazardous weather outlook, Jul 7, 3:45 AM CST, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
445 AM CDT SAT JUL 7 2007

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
080945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
445 AM CDT SAT JUL 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT
HEAVY RAINFALL WILL BE POSSIBLE FOR THE ENTIRE OUTLOOK AREA TODAY AND
COULD LINGER INTO TONIGHT ACROSS EAST MISSISSIPPI. CONDITIONS ALONG AND NORTH OF
INTERSTATE 20 WILL BE MORE FAVORABLE FOR FREQUENT DOWNPOURS.

THE ATMOSPHERE OVER THE ARKLAMISS REGION REMAINS QUITE MOIST. A
SURGE OF TROPICAL MOISTURE WILL MOVE INTO THE AREA TODAY AS AN UPPER
LEVEL DISTURBANCE...CURRENTLY OVER NORTH CENTRAL LOUISIANA...CONTINUES
TO DRIFT TO THE NORTHEAST THROUGH THE DAY. PERIODS OF HEAVY RAINFALL
WILL BE LIKELY ACROSS THE AREA AS THE DISTURBANCE INTERACTS WITH THE
WARM MOIST AND UNSTABLE AIRMASS IN PLACE OVER THE OUTLOOK AREA. AS A
RESULT...THE PONDING OF WATER ON ROADWAYS WILL BE LIKELY...AS WELL AS
OVERFLOWING DITCHES AND CULVERTS WHICH COULD CAUSE MINOR FLOODING IN
POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT ANTICIPATED THROUGH NEXT FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

19

The radar

The Jackson/Brandon,MS radar (KDGX), 84 km away, was scanning. The volume nearest the first event began at 15:09 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Newton

When
July 7, 9:08 AM CST to 9:09 AM CST
Where
Newton County, 1 mi SE of Decatur to 2 mi ESE of Decatur
Rating
EF0
Path length
0.8 mi
Path width
30 yd
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
32.420, -89.108

This tornado briefly touched down where Highway 15 and 503 intersect. A barn and a baseball field sustained minor damage along with a couple of trees blown down.

Thunderstorm Wind, Jones

When
July 7, 9:59 AM CST
Where
Jones County, 4 mi S of Soso
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.692, -89.270

Two trees were blown down off Highway 28.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2007Every state in 2007This day in weather historyThe tornado archive for Mississippi, 2007Warnings in Mississippi, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48691, 48692.